Pink heroin, otherwise known as U-47700 or “pinky,” is a synthetic opioid with a similar chemical structure as morphine but is about up to 8 times more powerful. In recent years, reports of fatalities related to the increasing use of this drug have surfaced in the U.S. The Drug Enforcement Administration (DEA) contends that most U-47700 is allocated through the Internet and as a product of clandestine labs in China.
Pink heroin can be purchased on the black market in both powder and pill form but is most commonly found as white or light pink, chalk-like powder. It is typically sold in small clear baggies labeled with logos that imitate those of heroin or inside envelopes. The nickname “pinky” is derived from its most popular administration method, which involves snorting the drug into the nose using a pinky finger.
Even small doses of pink heroin can be toxic and potentially lethal. Product labels may state “not for human consumption” or “for research purposes only” in an effort to evade legal detection. Fatalities related to the pink drug in the U.S. join the increasing pervasiveness of overdose fatalities due to prescription and illegal opioids.
U-47700 was initially developed in the 1970s at Upjohn Pharmaceuticals to treat pain associated with cancer, surgery, or injuries. Pink heroin is in a class of opioid agonists not structurally related to fentanyl. Also known as novel synthetic opioids (NSOs), drugs such as U-47700, U-49900, AH-7921, or MT-45 have no recognized therapeutic use and are illicitly manufactured and sold on the black market.
What Are Some Of The Pink Drug Effects and Toxicity
Pink heroin is often abused for the pain-relief and euphoria it induces. The drug can be snorted, injected, or ingested orally. Users report having effects roughly equivalent to those of other potent opioids, which include the following:
- Intense euphoria
- Pain relief
- Profound respiratory depression
- Dependence and addiction
- Rapid heart rate
- Coma and death
Pink Heroin Use and Health Risks
While the DEA (Drug Enforcement Administration) reported at least 46 deaths related to U-47700 by December 2018, no cases of U-47700 abuse in the United States were recorded prior to 2015.
People who abuse pink heroin do so for similar reasons as heroin, prescription opioids, and other narcotics. Also, exposure to this drug may occur unbeknownst to the user, as it may be found adulterated in other substances, including heroin and fentanyl. As noted, some products have been sold in packaging meant to mimic that of heroin and other painkillers.
These illicit substances originate from overseas, and the purity and potency of any one product purchased on the black market or the Internet are likely unknowable. Moreover, a potential drug user may believe that the product they are ingesting contains just one substance, but, in reality, it may consist of several toxic and hazardous chemicals.
Like those who abuse any narcotic, those who take U-47700 are at high risk for substance use disorders, significant health concerns, overdose, and death. In September 2016, two 13-year old boys in Utah suffered a lethal overdose due to the use of pink heroin purchased off the Internet.
Many U-47700 users become sedated to the point of respiratory arrest. If the overdose does not immediately prove fatal and someone is available to call for emergency assistance, first responders will administer the life-saving drug naloxone to the afflicted person, an effective antidote that will reverse central nervous system depression caused by opioids.
One significant health risk related to the use of pink heroin and similar drugs is addiction, a condition characterized by tolerance, dependence, and compulsive drug-seeking behavior despite the incurrence of adverse consequences.
Tolerance occurs following repeated use of a potentially habit-forming substance. When it has developed, the person will need ever-increasing amounts of their drug of choice to feel the desired effects. If they engage in escalating abuse, the potential for overdose becomes substantially higher.
Dependence occurs when the person can no longer operate normally without chemical assistance. At this point, the body entirely relies on one or more substances, and the unwanted withdrawal system will manifest if the person tries to quit using or significantly cuts back.
Pharmacology and Legal Status
U-47700 is a synthetic agonist that attaches to opioid receptors in the brain. Researchers originally developed it in the 1970s at Upjohn Pharmaceuticals to treat pain associated with cancer, surgery, or injuries.
The Drug Enforcement Administration (DEA) classified U-47700 as a Schedule I controlled substance in 2016 due to its immediate public risk. Drugs scheduled in this category are considered to have a relatively high potential for abuse and addiction and no legitimate medical purpose.
Temporary emergency scheduling of hazardous substances is one tool the DEA uses to help regulate new and potentially lethal street drugs. Temporary scheduling typically lasts at least two years, with a possible one-year extension if the DEA needs more time to determine if the substance should remain as a Schedule I drug permanently.
Recognizing Opioid Overdose
An opioid overdose is life-threatening and requires immediate emergency intervention. Identifying the signs of opioid overdose is critical to saving lives. You should call 911 immediately if an individual is exhibiting ANY of the following symptoms:
- Pale, cold, or clammy skin
- Limpness in extremities
- Bluish fingernails or lips (cyanosis)
- Intense vomiting
- Gurgling sounds in throat or “death rattle”
- Unconsciousness and cannot be wakened
- Slow or stopped breathing or heart rate
Treating Opioid Overdose
If you suspect someone you know is experiencing an opioid overdose, immediately engage in the following actions in an attempt to save their life:
- Call 911
- If the individual has stopped breathing or if breathing is week or labored, begin CPR
- If available, administer naloxone to the person to reverse an opioid overdose
Family members, caregivers, or friends who spend time with individuals abusing opioids need to know how to identify the signs of an overdose and how to administer life-saving services until emergency medical personnel arrives. Persons experiencing an opioid overdose will not be able to help themselves.
Naloxone is an FDA-approved medication that can prevent and reverse an opioid overdose. Due in part to the ongoing opioid epidemic, naloxone is available without a prescription at many major pharmacy chains for around $20.
Treatment for Opioid Addiction
Opioid addiction is a devastating and potentially deadly disease that adversely affects the well-being and health of those who suffer and their loved ones. Persons who experience opioid addiction are urged to enter a comprehensive, individualized long-term treatment program focused on sustainable recovery.
Just Believe Detox and Just Believe Recovery offer an integrated approach that features a wide variety of evidence-based services, including behavioral therapy, substance abuse education, individual and family counseling, peer group support, mindfulness therapy, aftercare planning, and much more. We employ caring professionals who specialize in addiction treatment and render these therapeutic services with compassion and expertise.
We are dedicated to providing those we treat with the education, tools, resources, and support they need to achieve abstinence and maintain long-lasting well-being and sobriety.